Iowa, 2003

Tornado and Hail in Iowa, July 20, 2003

July 20, 2003 · NWS DMX · 10 events in 6 counties and zones

A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
$76,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa. The outflow boundary from this system progressed south into southern Iowa by the afternoon hours. At the same time a strong cold front was moving southeast across the Dakotas and Minnesota. The airmass was very unstable across Iowa with CAPE values in the 4000 to 5500 J/kg range and lifted indices in the -10 to -13 C. range. Thunderstorms formed into a scattered line ahead of the cold front. Severe weather was surprisingly scattered and mostly limited to hail. Large hail of golf ball or larger was reported with the stronger cells. Franklin County was hard hit with golf ball to tennis ball hail reported. Hail an inch or larger was also reported in Sac and Decatur Counties. In southwest Iowa, one thunderstorm cell became severe and produced high winds. A wind gust of 58 MPH was measured at the Atlantic Airport. Winds near 65 MPH caused damage on a farmstead near Sully in Jasper County. One tornado touched down in northern Iowa south of the town of Thor. The tornado briefly touched down in a farm field, causing little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 2:21 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:21 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN JUL 20 2003

PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE.  LRG SCALE
SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS.
SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING
BEGINNING OF TSTM DVLPMT.  19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO
BNDRYS OF CONCERN.  FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT
EVIDENT FM LOW INTO NERN KS AND NRN MO.  SCNDRY OUTFLOW BNDRY NOTED
FM LOW INTO CNTRL IA.  OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD
ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA.  MUCAPES IN WRM
SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN
CONTG TO DMSH.  0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT
CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE.  COULD
SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY
DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER
THIS EVEN.  CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET
HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS.

MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH
OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS.  MDL QPF AND
GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG
SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW.  CANNOT
REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND
KINEMATIC FORCING S AND W OF FA.  LOW LVL TEMPS SUGGEST STEADY COOL
DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW
COMPROMISE.  THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD
MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY.

MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN
TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT
WEEKEND.  UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE
WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF
FNTS.  GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC
GUIDANCE.  ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT
HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT
POTENTIAL SOMETIME ARND THU NGT.  OTRW CONT CHCS OVR WEEKEND INVOF
OF STNRY FNT.  DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM
TOO FAR REMOVED FM FNTL CNVGNC.  GENERALLY LEFT TEMPS AS IS WHICH IS
ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 20, 3:50 PM CST, 2 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY
MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE
CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND
WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS
NORTHERN AND WESTERN IOWA.  THESE STORMS WILL MOVE SOUTHEAST THROUGH
THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING...
MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN
IOWA NEXT SATURDAY.  AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN
NOT BE DETERMINED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER
GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sac

When
July 20, 6:25 PM CST
Where
Sac County, 5 mi E of Odebolt
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -95.167

Hail, Sac

When
July 20, 6:32 PM CST
Where
Sac County, 4 mi N of Early
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -95.150

Hail, Sac

When
July 20, 6:35 PM CST to 6:37 PM CST
Where
Sac County, Early
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -95.150

Tornado, Humboldt

When
July 20, 7:15 PM CST
Where
Humboldt County, 4 mi S of Thor
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
42.633, -94.050

Brief touchdown in a farm field.

Thunderstorm Wind, Jasper

When
July 20, 7:30 PM CST
Where
Jasper County, Sully
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.583, -92.850

Hail, Franklin

When
July 20, 7:40 PM CST
Where
Franklin County, Latimer
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -93.367

Hail, Franklin

When
July 20, 7:45 PM CST
Where
Franklin County, 3 mi E of Latimer
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -93.300

Hail, Franklin

When
July 20, 7:53 PM CST
Where
Franklin County, Hampton
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -93.200

Thunderstorm Wind, Cass

When
July 20, 8:25 PM CST
Where
Cass County, Atlantic Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.400, -95.050

Hail, Decatur

When
July 20, 9:01 PM CST
Where
Decatur County, 2 mi S of Lamoni
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.583, -93.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367186, 5367187, 5367193, 5367194, 5367195, 5367188, 5367189, 5367190, 5367191, 5367192.